Alert archive / Alabama / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 280, NWS Birmingham, AL

June 9, 2008Calhoun County, Cleburne County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jun 9, 2008, 5:24 PM CDT for Calhoun County, Cleburne County, Alabama. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 9, 2008, 5:24 PM CDT (22:24 UTC)
Expired
Jun 9, 2008, 6:00 PM CDT
In force
36 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

Counties Calhoun County, AL, Cleburne County, AL

The radar

The Atlanta radar (KFFC), 102 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 9, 5:45 PM CDTHAIL 0.75Heflin, AL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.4 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2008-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1398 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2008-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1398 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
1476 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 092224
SVRBMX
ALC015-029-092300-
/O.NEW.KBMX.SV.W.0280.080609T2224Z-080609T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
524 PM CDT MON JUN 9 2008

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CALHOUN COUNTY IN EAST CENTRAL ALABAMA...
  THIS INCLUDES THE CITY OF PIEDMONT...
  CLEBURNE COUNTY IN EAST CENTRAL ALABAMA...  THIS INCLUDES THE CITY 
  OF HEFLIN...

* UNTIL 600 PM CDT

* AT 523 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  ABERNATHY...OR 7 MILES EAST OF HEFLIN...AND MOVING NORTH AT 16 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  EDWARDSVILLE...FRUITHURST AND MUSCADINE BY 535 PM CDT...
  6 MILES WEST OF MARS HILLS BY 600 PM CDT...

WINDS OF 60 TO 70 MPH WILL BREAK LARGE TREE LIMBS AND CAUSE SOME
DAMAGE...ESPECIALLY TO SMALLER STRUCTURES.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3377 8565 3395 8563 3394 8549 3395 8540
      3359 8534 3357 8561
TIME...MOT...LOC 2224Z 169DEG 14KT 3367 8547

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 2:48 PM CDT, 2 hours 36 minutes earlier.

Area forecast discussion, Jun 9, 2:48 PM CDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
248 PM CDT MON JUN 9 2008

.SHORT TERM...TONIGHT AND TUESDAY.

ACTIVE SHORT TERM AS THE DEEP LAYER RIDGE HAS DECIDED TO RELEASE ITS
STRONG GRIP FROM OVER THE AREA.  THIS HAS ACTED TO BRING MORE
FAVORABLE UPPER LEVEL CONDITIONS ENHANCING THE ISOLATED TO SCATTERED
CONVECTION SEEN ACROSS THE STATE EARLY THIS AFTERNOON.  THIS TREND
WILL CONTINUE AS A WEAK SURFACE BOUNDARY WILL MOVE ACROSS THE AREA
THROUGH THE SHORT TERM THEN STALL ACROSS THE SOUTHEASTERN CWA.  THIS
WILL PROVIDE PLENTY OF OPPORTUNITY FOR A DECENT AMOUNT FOLKS TO
RECEIVE AS SHOT AT A SHOWER OR THUNDERSTORM THROUGH TOMORROW
EVENING.  THE BEST CHANCES APPEAR TO BE ACROSS THE SOUTH AND EAST
THOUGH AS THE WESTERN CWA MAY GET LEFTOUT DUE TO PASSAGE TIMING
ISSUES.  ANY RAIN WILL BE WELCOME...HOWEVER...AS THINGS HAVE TRENDED
DRY ONCE AGAIN OVER THE PAST SEVERAL WEEKS.

17/KLAWS

.LONG TERM...WEDNESDAY THROUGH SUNDAY.

UPPER LEVEL RIDGING WILL CONTINUE TO DOMINATE THE WEATHER PATTERN
THROUGH MUCH OF THE EXTENDED. HOWEVER...WEAKNESSES DEVELOPING IN THE
RIDGE AS SHORT WAVES MOVE TO OUR NORTH WILL ALLOW FOR A BETTER
CHANCE OF SCATTERED SHOWERS AND THUNDERSTORMS. MODELS HINT AT A
PATTERN CHANGE TOWARD THE WEEKEND AS UPPER LEVEL TROUGHING PUSHES
INTO THE EASTERN CONUS...WITH A FRONT SAGGING INTO THE AREA
FRIDAY/SATURDAY. GIVEN THE STRENGTH OF THE CURRENT RIDGE...FIND ANY
SUBSTANTIAL FRONTAL PASSAGE UNLIKELY. ALTHOUGH AN INCREASE IN SH/TS
CHANCES ARE NOT OUT OF THE QUESTION...MAINLY FOR FRIDAY AND FRIDAY
NIGHT. FOR NOW...WILL KEEP SLIGHT CHANCE TO CHANCE POPS IN THROUGH
THE FORECAST PERIOD.

FOR TEMPERATURES...GENERALLY WENT WITH A BLEND OF GUIDANCE AND
ENSEMBLE MEANS FOR HIGHS...AND SLIGHTLY ABOVE GUIDANCE FOR OVERNIGHT
LOWS. OVERALL...TEMPERATURES LOOK TO TREND BACK TO MORE NORMAL
VALUES FOR THIS TIME OF YEAR...WITH HIGHS IN THE UPPER 80S.

14

&&

.AVIATION...18Z TAF DISCUSSION.

AVIATION CONCERNS FOR TODAY WILL BE THUNDER LATER THIS AFTERNOON AT
THE SOUTHERN SITES MGM AND TOI AND IN THE EAST AT ANB.
ELSEWHERE...INCLUDED CB IN THE CLOUD GROUP...BUT DECIDED TO LEAVE
ANY MENTION OF TS OUT OF THE ISSUANCE.  THIS MAY HAVE NOT BEEN QUITE
AGGRESSIVE ENOUGH AS FEEL THUNDER DOES HAVE THE POTENTIAL TO SPREAD
TO AT LEAST EET AND BHM...SO MAY HAVE TO AMEND FOR LATER.  OTHERWISE
LOOKING FOR LEFTOVER STRATUS AND CIRRUS THROUGH THE OVERNIGHT GIVING
WAY TO A WEAK SURFACE BOUNDARY AND ASSOCIATED LOWER CLOUDS TOMORROW
MORNING.

17/KLAWS

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     69  89  68  86  69 /  20  30  20  40  30
ANNISTON    70  89  68  87  70 /  20  30  20  40  30
BIRMINGHAM  71  89  69  89  71 /  20  30  20  40  20
TUSCALOOSA  69  91  69  90  71 /  20  30  20  30  20
CALERA      69  89  70  88  70 /  20  30  20  40  20
AUBURN      69  90  68  86  69 /  20  30  20  40  30
MONTGOMERY  72  91  70  91  71 /  20  30  20  30  20
TROY        70  90  68  90  70 /  20  30  20  40  30

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Jun 9, 1:08 PM CDT, 4 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
108 PM CDT MON JUN 9 2008

ALZ011>015-017>050-101800-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
108 PM CDT MON JUN 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED STRONG STORMS WILL BE POSSIBLE THIS AFTERNOON...GENERALLY
EAST OF INTERSTATE 65. THE THREAT WITH THESE STORMS WILL BE STRONG
WINDS DUE TO A HIGH POTENTIAL FOR WET MICROBURST IN THIS AREA. THE
ACTIVITY WILL BE ENHANCED AS THE DAYTIME HEATING INTERACTS WITH A
SURFACE BOUNDARY ACROSS EASTERN ALABAMA.

WET MICROBURST POTENTIAL:
BIRMINGHAM...MODERATE.
MONTGOMERY...HIGH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED
AT THIS TIME.

12/SIRMON

In the hours before

Local storm report, Jun 9, 4:24 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
424 PM CDT MON JUN 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 PM     HAIL             CENTRE                  34.15N 85.67W
06/09/2008  M0.88 INCH       CHEROKEE           AL   EMERGENCY MNGR

&&

SUNGER
Local storm report, Jun 9, 4:30 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
430 PM CDT MON JUN 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0406 PM     HAIL             CENTRE                  34.15N 85.67W
06/09/2008  M1.75 INCH       CHEROKEE           AL   PUBLIC

&&

SUNGER
Special weather statement, Jun 9, 4:38 PM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
438 PM CDT MON JUN 9 2008

ALZ040-042-092230-
DALLAS-LOWNDES-
438 PM CDT MON JUN 9 2008

...SIGNIFICANT WEATHER ALERT FOR DALLAS AND LOWNDES COUNTIES UNTIL
530 PM CDT...

AT 430 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM REHOBOTH TO 6 MILES
SOUTHEAST OF SNOW HILL...OR ALONG A LINE EXTENDING FROM 15 MILES
NORTHWEST OF CAMDEN TO 20 MILES WEST OF FORT DEPOSIT...MOVING
NORTHEAST AT 13 MPH.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  TILDEN.
  MINTER.
  MACEDONIA.
  SAFFORD.
  FARMERSVILLE.
  FOSTORIA.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

12/SIRMON
Local storm report, Jun 9, 4:53 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
453 PM CDT MON JUN 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     HAIL             FRUITHURST              33.73N 85.43W
06/09/2008  M0.75 INCH       CLEBURNE           AL   EMERGENCY MNGR

&&

SUNGER
Special weather statement, Jun 9, 4:54 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
454 PM CDT MON JUN 9 2008

ALZ049-092230-
PIKE-
454 PM CDT MON JUN 9 2008

...SIGNIFICANT WEATHER ALERT FOR WESTERN PIKE COUNTY UNTIL 530 PM
CDT...

AT 451 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR GOSHEN...MOVING NORTH AT 30 MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH
THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  HENDERSON.
  GOSHEN.
  ANSLEY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KSL
Special weather statement, Jun 9, 5:21 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
521 PM CDT MON JUN 9 2008

ALZ030>032-039-092315-
GREENE-HALE-MARENGO-SUMTER-
521 PM CDT MON JUN 9 2008

...SIGNIFICANT WEATHER ALERT FOR GREENE...HALE...MARENGO AND SUMTER
COUNTIES UNTIL 615 PM CDT...

AT 517 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR PIN HOOK...OR 7 MILES WEST OF LINDEN...MOVING NORTH
AT 15 MPH.

PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  PIN HOOK.
  JEFFERSON.
  US 80 AND AL 28.
  DEMOPOLIS MUNICIPAL AIRPORT.
  MCDOWELL.
  BELMONT.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

12/SIRMON

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 3:51 PM CDTSevere Thunderstorm WarningBMXCherokee24 min
Jun 9, 4:00 PM CDTAreal Flood AdvisoryBMXCherokee3 hr
Jun 9, 4:13 PM CDTSevere Thunderstorm WarningBMXCherokee32 min
Jun 9, 4:14 PM CDTSevere Thunderstorm WarningBMXCalhoun, Cleburne46 min
Jun 9, 4:25 PM CDTSevere Thunderstorm WarningBMXMarengo50 min
Jun 9, 5:05 PM CDTSevere Thunderstorm WarningBMXDallas25 min
Jun 9, 5:11 PM CDTSevere Thunderstorm WarningBMXCalhoun, Cherokee, Etowah34 min
Jun 9, 5:44 PM CDTSevere Thunderstorm WarningBMXCherokee, Etowah21 min
Jun 9, 5:58 PM CDTSevere Thunderstorm WarningBMXCalhoun, Cleburne32 min
Jun 9, 6:07 PM CDTSevere Thunderstorm WarningBMXBarbour23 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.